Leukopenia associated with long-term colchicine administration

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A case of leukopenia in a patient receiving colchicine for calcium pyrophosphate dihydrate deposition disease, or pseudogout, is reported.

Summary

An 85-year-old man experienced leukopenia likely due to colchicine. His medical history included chronic lymphocytic leukemia (CLL), pseudogout, osteoarthritis, and hypertension. In February 2011, his white blood cell (WBC) count was 2700 cells/μL, and his absolute neutrophil count (ANC) was 2200 cells/μL. Colchicine 0.6 mg orally daily was initiated in March for the prophylaxis of pseudogout. His WBC count decreased, and his colchicine dosage was reduced to 0.6 mg every other day. Despite this decreased dosage, his WBC count and ANC were 600 and 100 cells/μL, respectively, in September. In October, the patient received chemotherapy for presumed worsening of his CLL. One month later, his WBC count and ANC were 400 and 200 cells/μL, respectively. Subcutaneous filgrastim was administered, and colchicine was discontinued. At the end of November, he received another cycle of chemotherapy followed by pegfilgrastim. On the day of pegfilgrastim administration, the patient's WBC count and ANC were 2000 and 1300 cells/μL, respectively. Two weeks later, his WBC count was 8800 cells/μL, and his ANC was 8300 cells/μL. Daily colchicine was restarted at the end of December. Two months later, his WBC count and ANC were 800 and 500 cells/μL, respectively. Given the symptomatic relief with colchicine, therapy was continued with close monitoring.

Conclusion

A patient with CLL developed leukopenia in association with colchicine administration for pseudogout.

Related Topics

    loading  Loading Related Articles